新闻中心

【qq288】Laguna Beach USD joins growing list of California schools to keep overdose reversal drug on campus

  • Facebook
  • Twitter
  • Flipboard
  • Comments
  • Print
close More California schools starting to carry NarcanVideo

More California schools starting to carry Narcan

Fourteen Orange County school districts have approved policies to stock Narcan on school campuses.

LAGUNA BEACH, Calif. – The "say no to drugs" campaign in schools may not be cutting it.

【qq288】Laguna Beach USD joins growing list of California schools to keep overdose reversal drug on campus

There is a rise in fentanyl and opioid use among kids and teens, that experts and educators say more needs to be done about.

【qq288】Laguna Beach USD joins growing list of California schools to keep overdose reversal drug on campus

Some schools in Orange County, just south of Los Angeles, now have naloxone, or the brand-name Narcan, stocked in their nurses’ offices, giving staff a quick way to reverse a possible opioid overdose.

【qq288】Laguna Beach USD joins growing list of California schools to keep overdose reversal drug on campus

HIGH SCHOOL STUDENT REVIVED WITH NARCAN AFTER USING VAPE SUSPECTED TO BE LACED WITH FENTANYL

Naloxone has been the only antidote to opioids for over 50 years, according to the National Library of Medicine, but it was initially used by first responders and hospitals. In recent years, public libraries have started to keep them on site.

If the reversal drug had been more available in 2012, it could have saved one mother’s 20-year-old son.

Aimee Dunkle founded The Solace Foundation of Orange County, the first naloxone distribution program in the area, in honor of her son Ben. Ben accidentally overdosed in a car after a years-long battle with substance use.

"He'd been in a treatment center and had left with a group of others, and he overdosed in a car three minutes from the fire station," Dunkle said. "The three people who he was with did not call 911."

Aimee Dunkle's son Ben accidentally overdosed from an opioid in 2012. He was 20 years old.

Aimee Dunkle's son Ben accidentally overdosed from an opioid in 2012. He was 20 years old. (Aimee Dunkle)

Instead of calling 911, they took Ben's body out of the car. He then had a heart attack and remained on life support for eight days.

"I knew that the only way it could have been prevented is if one of those three people had carried naloxone. They would have saved his life," Dunkle said. "They weren't bad people. They made a bad choice through fear, fear of going to jail."

Less than 20 miles away in Laguna Beach, schools changed their board policies in the last couple of years to permit Narcan on campus.

This is the first school year the Laguna Beach Unified School District is taking part. Nurses are trained in administering it, while training is optional for teachers and other staff.

Laguna Beach Unified School District keeps doses of Narcan in each school's health office. This is the first year they are doing so.

Laguna Beach Unified School District keeps doses of Narcan in each school's health office. This is the first year they are doing so. (Fox News)

A total of fourteen school districts in Orange County keep Narcan at elementary, middle and high schools, according to the Orange County Department of Education.

"We're really focusing on these other new classes of drugs that students might be experiencing or are involved with," said Dr. Michael Keller, director of emotional and social support with Laguna Beach Unified School District. "Those old models of just say no, the DARE program, those really one-off situations, aren't the effective intervention strategies that we want to put in place."

Narcan comes in different forms, but the schools carry the nasal spray. 

According to Narcan's official instructions, you should lay the person on their back, hold their nose and spray one dose in their nostril while they are overdosing from an opioid, such as fentanyl, and it kicks in within a couple of minutes.

If they don’t respond within two to three  minutes, a second dose should be administered in the opposite nostril, according to the Narcan official website. Typically, the person will then revive and go into withdrawal. Then, lay the person on their side in the recovery position. The purpose is to buy some time for first responders to arrive and provide treatment, experts say.

YOUTH OPIOID OVERDOSES ON THE RISE AS SCHOOLS STRUGGLE TO FIGHT THE EPIDEMIC

If the person is overdosing from something other than an opioid, Narcan will not work, but it also will not harm them, Dunkle says. She has successfully revived someone using Narcan.

Aimee Dunkle (right) lost her son Ben (left) to an accidental drug overdose. She founded a nonprofit to distribute naloxone for free.

Aimee Dunkle (right) lost her son Ben (left) to an accidental drug overdose. She founded a nonprofit to distribute naloxone for free.

上一篇:How to brighten Valentine’s Day for kids in hospitals and those deserving extra love 下一篇:!!!产品栏目未指定文章/信息库!!!

Copyright © 2024 Xem Gia đình Ấm áp    sitemap